Aa
A
A
A
Close
Breast Cancer Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Difficulty With Sacrum Bone Mets And Radiation

Since 2001 I have had Breast Cancer Bone Mets.  I have been kept stable, after a year of one of the Taxane Regimens, with just Herceptin - on a weekly basis - along with once a month Zometa.  They now feel I am worsening too fast, in the bones.  I have a hole in my Sacrum and was told that 20 radiation treatments would be best for keeping my hips intact.  I also have some asymmetric issues in my pelvis.  I have had 13 treatments and am having a terrible time with side effects.  I have always had stomach issues and had terrible heartburn - for 3 or 4 days - following the last 3 treatments.  I have also dropped about 5 pounds which hasn't happened to me in years.  I know that the horrible symptoms are directly from the radiation.  One of the radiology doctors claims that it isn't.  He also says that if I only get 2 treatments, each week, that it could actually encourage tumor growth.  How is that possible?  I just want to somehow get the treatments, even if I have to do it very slowly, to keep my hips intact.  I am very frustrated as I haven't ever been as sick as the radiation (this time around) is making me and I have even had a couple different regimens of chemo - in the past - along with radiation to my upper spine.  I just don't understand why only doing 2 treatments a week would actually be worse for me and not better?
3 Responses
Avatar universal
Dear blueladybug:  With the exception of general fatigue, side effects of radiation therapy relate directly to the area being radiated.  If your sacrum is being radiated, the expected side effects might include some skin irritation over the area of the sacrum and some possible bowel irritation (loose stools or diarrhea), and rarely some bladder irritation.  The stomach is actually quite a bit higher up in the abdomen than the sacrum and it may be accurate that this symptom is related to something other than the radiation.  You may want to have a conversation with your oncologist to see if another medication may be contributing to your heartburn.

Radiation works by providing a total dose of radiation to the tumor cells.  It is given in divided doses to make the toxicity acceptable.  However, the premise is to give the doses on schedule so that the tumor cells do not have a chance to heal themselves and therefore possibly continue their growth.  Your radiation therapy doctor may be best able to explain the specifics to you but it is generally believed that keeping close to the schedule is important to the efficacy of treatment.

481112 tn?1213289586
A related discussion, breast cancer - stage 4 mets to spine was started.
Avatar universal
A related discussion, radiation was started.
Popular Resources
A quick primer on the different ways breast cancer can be treated.
Diet and digestion have more to do with cancer prevention than you may realize
From mammograms to personal hygiene, learn the truth about these deadly breast cancer rumors.
Breast cancer is not an inevitability. From what you eat and drink to how much you exercise, learn what you can do to slash your risk.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.